News

Copyright © 2017 Natural Medicines (www.naturalmedicines.com)
March 2015

OTCs and Dietary Supplements Most Common Cause of Drug-Related Liver Failure

The most common causes of drug-related liver failure are over-the-counter (OTC) medications and dietary supplements, according to a new study.

In an effort to evaluate how frequently drug-induced liver failure occurs, researchers identified OTCs such as acetaminophen and dietary supplements as the most common causes of these events. But overall, drug-induced liver failure is not common, with only 32 confirmed cases out of 5,484,225 patients. Other causes include medications such as antimicrobials. For more information about the side effects of dietary supplements, try the Natural Medicines Adverse Effects Checker.

References

  1. Goldberg DS, Forde KA, Carbonari DM, et al. Population-representative Incidence of Drug-induced Acute Liver Failure Based on an Analysis of an Integrated Healthcare System. Gastroenterology. 2015 Feb 27

The information in this brief report is intended for informational purposes only, and is meant to help users better understand health concerns. This information should not be interpreted as specific medical advice. Users should consult with a qualified healthcare provider for specific questions regarding therapies, diagnosis and/or health conditions, prior to making therapeutic decisions. Copyright © 2017 Natural Medicines Inc. Commercial distribution or reproduction prohibited. Natural Medicines is the leading provider of high-quality, evidence-based, clinically-relevant information on natural medicine, dietary supplements, herbs, vitamins, minerals, functional foods, diets, complementary practices, CAM modalities, exercises and medical conditions. Monograph sections include interactions with herbs, drugs, foods and labs, contraindications, depletions, dosing, toxicology, adverse effects, pregnancy and lactation data, synonyms, safety and effectiveness.